The red lobster tale: ME/CFS and B1 overdose possible – CAUTION

From the PREVIOUS POST – and now I think I’ve figured it out:

The lobster tale

Today I woke up, and was a giant red lobster, fire-engine red from my feet to the top up my head under the hair, and down to the finger digits and thumbs…

It happened again – CAUTION

And it is important that I post this information, in case you are taking/considering B1 for ME/CFS symptoms OR FM symptoms.

NOTE: I will still try to take B1 because the positive effects are there, but there will be some figuring out going on. Please read the whole thing, and make up your own mind. Also consider that I may have simply exceeded the dose I need. I WILL POST FURTHER as I figure it out.

B1 CAUTION: A side effect to report.

Apparently, large doses of B1 taken on an empty stomach may be the cause of my ER visit last week (the red lobster effect post), rather than an allergy to hazelnuts or peanuts. READ THE WHOLE THING HERE.

There was no other possible cause when it happened again this afternoon. I had forgotten to take my 2pm dose of B1 (500 mg. B1 and 150 mg. of benfotiamine), so tossed it down around 5pm on a fairly empty stomach (I’m trying to lose weight). Before I had eaten anything, I started feeling the prickly skin (NOT itching) effect, and getting red.

After figuring out that the B1 MUST be the cause, I finally DID find some stuff online about overdoses of B vitamins, including B1, and an explanation of what is happening from http://overdoseinfo.com/vitamin-b-overdose-levels-symptoms-treatment/:

“Signs and Symptoms

Being water soluble vitamins, Vitamin B complex is not stored inside the cells; rather they are excreted in the urine. Because of this, the risk for over dosage is not likely. However, when normal individuals do not need high amounts of vitamin B exceeding the tolerable limit, they are usually at risk for developing over dosage. Over dosage from the B vitamins causes osmosis of water from the interstitial space to the intravascular space in order to dilute the large doses and promote excretion through the urine. Symptoms of Vitamin B over dosage include:

Increased thirst
Flushing of the skin
Excessive urination
Diarrhea

These symptoms are the compensatory mechanism of the body to eliminate the excessive vitamins through the bladder and bowels.”

Treatment options given on the same website include:

Gastric lavage, activated charcoal, inducing vomiting – etc. similar as to how poisons are handled. PLUS: and this is the one I’m using (the rest seemed too extreme for what’s going on):

“Increase Fluid Intake

Vitamin B is water soluble hence; they are eliminated in the urine. To enhance this, patients should take high amounts of fluids in a relative short period of time to flush the vitamins out of the body. Intravenous fluids may also be given to increase circulating blood volume and increase the glomerular filtration rate (the rate of blood flow to the kidneys and the production of urine).”

So I immediately drank a protein shake (food) and I’ve been drinking LOTS of water, and the symptoms are slowing down and going away.

But I’ve had a good scare. I WILL BE REDUCING MY B1 DOSAGE, and watching timing and not having an empty stomach VERY CAREFULLY. I will no longer take the morning dose without food or much water at 5 am when I happen to wake up – that practically ensures I will wake up with the symptoms.

I WILL POST MORE – has anyone else had this effect?

As promised, I’ll keep reporting, because it still helps function.

UPDATE

It’s been less than 2 hours, and most of the red is gone. I feel a little shaky, so I’m skipping yoga class. I drank a LOT of water, and am still drinking it (worries about electrolytes from drinking lost of water – at least 2 liters so far).

The ER gave me IV fluids – that may have been what helped more than the antihistamines (I HAVE NOT taken any antihistamines today) or the steroids (I have plenty left – didn’t use them all – and HAVE NOT taken any with this little episode).

Other than spending a lot of time you-know-where, I seem almost normal right now.

Advertisements

5 thoughts on “The red lobster tale: ME/CFS and B1 overdose possible – CAUTION

  1. naleta

    I remember the prickly skin and redness from when my doctor tried me on mega-dose Niacin for my cholesterol. NOT pleasant at all. I’m glad you figured out how to treat your problem as well as how to avoid it. In my case, we switched away from Niacin to Lipitor, which I seem to tolerate quite well.

    Like

    Reply
    1. Alicia Butcher Ehrhardt Post author

      The horrible part is that I STILL don’t know if it’s the tree nuts (pecans, hazelnuts, almonds – or all of them), the peanuts in the Atkins bars, or the B1.

      For days now I avoided the first two – and hoped it wasn’t the B1. I don’t think I had any flushing, but I was extremely careful not to take B1 EVER on an empty stomach, or let it stay empty.

      Yesterday, for the first time in a week, I had an Atkins (peanut) bar – and another today. No effect so far.

      I’ll have the doctor send me to an allergist – we’ll get to the bottom of this. I can’t have it lying in wait. Meanwhile, I carry two antihistamines and the steroids they gave me in my purse – and hydrate a lot.

      And I sure as heck don’t want to give up the B1 – it is what’s keeping me sane.

      Like

      Reply
      1. naleta

        The allergist will be able to tell if you are sensitive to any of the nuts, for sure. It will be good to know if you can or can’t eat them.

        Like

        Reply
  2. clairechase51

    Wow! How very interesting! Thank you for sharing. But the most important thing, thank goodness you figured this out and appear to be on the mend!!

    Like

    Reply

Comments welcome and valued. Thanks!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s